Photo Quiz

Painful Plaques Shortly After Hospital Discharge

Am Fam Physician. 2008 Mar 1;77(5):675-676.

A 65-year-old white woman presented at the clinic for a follow-up visit after her first pulmonary embolism six days earlier. Warfarin (Coumadin) and enoxaparin (Lovenox) therapy were initiated during her hospitalization. At the follow-up visit, the patient had painful lesions on her trunk, specifically between and below the breasts, that developed the previous day. She denied fever, itching, joint pain, upper respiratory symptoms, or recent travel.

During the physical examination, raised, erythematous, well-circumscribed, blanching plaques (see accompanying figure) were noted. They were not scaly or excoriated, but were tender to palpation.

Question

Based on the patient's history and physical examination, which one of the following is the most likely diagnosis?

A. Discoid lupus erythematosus.

B. Erythema annulare centrifugum.

C. Erythema chronicum migrans.

D. Tinea corporis.

E. Warfarin plaques.

Discussion

The answer is E: warfarin plaques. Skin necrosis from warfarin use is a rare but serious condition, occurring in one out of 10,000 patients who receive the drug. Women are four times more likely to have a reaction than men, and it is most common in women in their 60s or 70s. Other predisposing factors include obesity and infection. The predisposing infection, usually pneumonia or a viral syndrome, is observed in up to 25 percent of patients.1

The skin reaction associated with warfarin commonly occurs three to five days after initiation of treatment and appears in areas of abundant subcutaneous fat, such as the breasts, buttocks, abdomen, thighs, and calves. Although plaques may initially appear, rapid progression to skin necrosis may occur.2 If there is a delay in diagnosis and treatment and true necrosis develops, morbidity rates are high. Sixty percent of patients require skin grafting to treat full-thickness skin necrosis1; thus, patients with warfarin plaques should be observed closely for signs of progression.

Usually, patients who develop skin necrosis shortly after initiation of warfarin therapy have received a large loading dose without concomitant heparin. This may cause a paradoxical hypercoagulable state in which microthrombi develop in cutaneous and subcutaneous venules. Thrombi develop as the anticoagulant protein C is suppressed at a greater rate than other vitamin K–dependent factors, which have longer half-lives.2

Warfarin should be discontinued in patients who develop a skin reaction, and the patient should receive one 10-mg oral dose of vitamin K. Patients with extensive skin necrosis may require hospitalization or surgical consultation. It is reasonable to evaluate for a hypercoagulable state because one third of patients with warfarin plaques have protein C, protein S, or antithrombin III deficiencies.3 A punch biopsy should be considered if there are concerns about other vasculitities.

A future warfarin challenge is an option, although a lower initial dosage (2 to 5 mg daily) and close monitoring are recommended.3 Some recommendations include concurrent protein C administration until therapeutic anticoagulation is achieved.4 For patients reluctant to receive warfarin, treatment is long-term enoxaparin injections or an inferior vena cava filter. Vena cava filters are recommended for patients with contraindications to anticoagulation and for those with recurrent thromboembolism despite adequate anticoagulation.

Discoid lupus erythematosus is characterized by erythematous, slightly infiltrated plaques covered by well-formed, adherent scaling that extends into the hair follicles (follicular plugging). The lesions typically appear on the face, neck, and scalp and expand with peripheral inflammation, leaving central scars, atrophy, and hyper- or depigmentation after healing.

Erythema annulare centrifugum usually begins as erythematous macules or urticarial papules. The lesions generally spread rapidly (several millimeters per day), extending peripherally with central clearing. Lesions often disappear and are replaced by new ones. The lesions are painless and may not cause symptoms, although they may be slightly pruritic.

Erythema chronicum migrans is the early cutaneous manifestation of Lyme disease and usually appears within one month of infection. The condition usually does not cause symptoms, although burning and itching may occur. The classic lesion is annular with central clearing, creating the bull's-eye appearance.

Tinea corporis, a dermatophyte infection, begins as pruritic, circular or oval-shaped, erythematous, scaling lesions. The painless lesions spread centrifugally with central clearing and may not cause symptoms.

Selected Differential Diagnosis of Skin Plaques

Condition Characteristics

Discoid lupus erythematosus

Erythematous, slightly infiltrated plaques covered by a well-formed, adherent scale that extends into hair follicles (follicular plugging)

Erythema annulare centrifugum

Erythematous macules or urticarial papules; spreads rapidly with central clearing

Erythema chronicum migrans

Classic bull's-eye appearance; occurs within one month of infection from a tick bite; rarely produces multiple lesions

Tinea corporis

Lesions with no symptoms or pruritic, nonpainful lesions with central clearing

Warfarin plaques

Painful, blanching lesions; occur in areas of abundant subcutaneous fat, usually three to five days after initiation of warfarin (Coumadin) therapy

Selected Differential Diagnosis of Skin Plaques

View Table

Selected Differential Diagnosis of Skin Plaques

Condition Characteristics

Discoid lupus erythematosus

Erythematous, slightly infiltrated plaques covered by a well-formed, adherent scale that extends into hair follicles (follicular plugging)

Erythema annulare centrifugum

Erythematous macules or urticarial papules; spreads rapidly with central clearing

Erythema chronicum migrans

Classic bull's-eye appearance; occurs within one month of infection from a tick bite; rarely produces multiple lesions

Tinea corporis

Lesions with no symptoms or pruritic, nonpainful lesions with central clearing

Warfarin plaques

Painful, blanching lesions; occur in areas of abundant subcutaneous fat, usually three to five days after initiation of warfarin (Coumadin) therapy

Address correspondence to Jeffrey B. Graham, MD, at finlaygg@mac.com. Reprints are not available from the authors.

Author disclosure: Nothing to disclose.

REFERENCES

1. Freedburg IM, Eisen AZ, Wolff K, et al. Fitzpatrick's Dermatology in General Medicine. 6th ed. New York, NY: McGraw-Hill; 2003: 977–979, 1333–1334.

2. Wolff K, Johnson RA, Suurmond D. Adverse cutaneous drug reactions. In: Fitzpatrick's Color Atlas and Synopsis of Clinical Dermatology. 5th ed. New York, NY: McGraw-Hill; 2005.

3. Broekmans AW, Teepe RG, Meer FJ, et al. Protein C and coumarin-induced skin necrosis. Thromb Res. 1986;(suppl 6):137.

4. De Stefano V, Mastrangelo S, Schwarz HP, et al. Replacement therapy with a purified protein C concentrate during initiation of oral anticoagulation in severe protein C congenital deficiency. Thromb Haemost. 1993;70(2):247–249.

The editors of AFP welcome submissions for Photo Quiz. Guidelines for preparing and submitting a Photo Quiz manuscript can be found in the Authors' Guide at http://www.aafp.org/afp/photoquizinfo. To be considered for publication, submissions must meet these guidelines. E-mail submissions to afpphoto@aafp.org.


Copyright © 2008 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

More in Pubmed

Navigate this Article